With winter’s arrival, many of us will begin seeing patients with weather-related injuries present to our offices. One of the most common conditions tends to be Raynaud’s disease. It is important to distinguish between Raynaud’s disease and Raynaud’s phenomenon as they are two clinically different presentations that are characterized by the severity of the symptoms. Raynaud’s disease is the milder of the two conditions as it presents with vasospasm alone and has no association with other systemic diseases.1
Clinicians also refer to Raynaud’s disease as primary Raynaud’s phenomenon. The diagnostic criteria includes:
• attacks triggered by cold exposure and/or stress;
• symmetric bilateral involvement;
• absence of necrosis;
• absence of detectable underlying disease;
• normal laboratory findings; and
• an absence of antinuclear factors.1
In contrast, with secondary Raynaud’s phenomenon, there is vasospasm associated with other illnesses, most commonly autoimmune diseases such as progressive systemic sclerosis and mixed connective tissue diseases.1 Smoking and various medications may also be associated with Raynaud’s phenomenon.2
Raynaud’s phenomenon affects up to 10 percent of the population with the classic clinical triad of pallor, followed by cyanosis and ultimately erythema after one returns to a warmer environment.2 One may also notice puffiness and ulceration to the distal aspects of the fingers and toes. Females have a significantly higher incidence of Raynaud’s phenomenon as opposed to males.2
Assessing Possible Etiological Factors
The etiology of Raynaud’s phenomenon is poorly understood. Recent evidence suggests multiple etiologic factors involving local, neuronal and hormonal mediators. Any impairment of these mediators can contribute to an abnormal constriction of cutaneous arteries in response to noradrenaline. Fardoun and colleagues discussed the physiologic process in a 2016 review.2
It is well known that vasoreactivity responses seen with Raynaud’s phenomenon are related to either sympathetic or local causes. Sympathetic causes would include stressors such as cold temperatures or emotional anxieties that cause vasoconstriction via noradrenaline. Local causes of Raynaud’s phenomenon are a result of mechanical stresses such as prolonged exposure to vibrations or chemical stresses. One of the most prominent chemical stressors is an colorless gas called vinyl chloride, which is used in the manufacturing of PVC plastic. This tends to affect the digits of a worker’s hands as a result of direct exposure so it does not occur in the feet.
Nicotine is also one of the most common chemical causes for patients that present in my office. Smoking is associated with Raynaud’s phenomenon so smoking cessation is a possible treatment for the disease. Other examples of chemical stressors are chemotherapy agents such as gemcitabine.
Pertinent Treatment Insights
Primary Raynaud’s phenomenon does not require significant workup or consultation while secondary Raynaud’s phenomenon may require the input of a rheumatologist or hematologist.
To date, there is no definitive or specific therapy that has been approved by the FDA for the treatment of Raynaud’s phenomenon. While calcium channel blockers are commonly preferred first-line treatment modalities, a 2016 Cochrane review of seven randomized trials involving nearly 300 participants found that these agents are minimally effective at decreasing the frequency of attacks and have little effect on the severity of the attacks when it comes to the treatment of primary Raynaud’s phenomenon.3
Physicians have also reportedly used ACE inhibitors, angiotensin receptor blockers, PTK inhibitors and endothelium receptor antagonists for the treatment of Raynaud’s phenomenon due to their ability to reduce vasoconstriction. Clinical trials have shown that 50 mg losartan daily causes a significant reduction in the frequency of spastic episodes.4 Researchers have also described the use of topical nitroglycerin for mild cases of digital ischemia caused by Raynaud’s phenomenon.2
How I Approach This Condition In My Practice
Practicing in Ohio has given me the opportunity to see numerous cases of Raynaud’s phenomenon. I have seen severe cases that required amputation as well as mild cases involving only one toe. I have typically advised patients to remain in warm environments and avoid exposure to cold lasting more than 15 minutes. As for the use of calcium channel blockers or ACE inhibitors, I typically will reserve these modalities for cases that involve more severe digital ischemic changes occurring with painful ulcerations. The patient takes either of these medications during flare-ups that occur in the winter months. Once the climate becomes warmer, I stop the medication.
Nifedipine is my usual drug of choice for a first-line oral therapy. In my experience, I have not found nitroglycerin paste to be very effective and it usually results in patients complaining of headaches.
One of the most unique presentations involved a patient presenting with the complaint of an athlete’s foot infection. He explained that the “infection” only occurred in the winter and begins with blisters appearing on his toes. The symptoms were not responding to over-the-counter antifungal agents and he made an appointment to get a “stronger cream.”
After evaluating the patient and questioning him about work environments, the patient figured his feet were sweating excessively from the portable space heater he placed under his desk. He said that he kept the heater there because his feet get very cold in the winter months. The clinical presentation then made sense as he was experiencing digital ischemic changes as a result of the cold climate. We quickly solved his problem by educating him on Raynaud’s phenomenon and preventing cold exposure. No oral medications were necessary for this patient.
In more severe cases, I place the patient on nifedipine daily during winter months and then discontinue it as the climate warms.
1. Hansen-Dispenza H. Raynaud phenomenon. Medscape. http://emedicine.medscape.com/article/331197-overview#a1 . Updated November 14, 2016. Accessed December 28, 2016.
2. Fardoun MM, Nassif J, Issa K, Baydoun E, Eid AH. Raynaud’s phenomenon: a brief review of the underlying mechanisms. Front Pharmacol. 2016;7:438.
3. Ennis H, Hughes M, Anderson ME, Wilkinson J, Herrick AL. Calcium channel blockers for primary Raynaud’s phenomenon. Cochrane Database Syst Rev. 2016; Feb 25;2:CD002069. doi:10.1002/14651858.CD002069.pub5.
4. Dziadzio M, Denton CP, Smith R, et al. Losartan therapy for Raynaud’s phenomenon and scleroderma: clinical and biochemical findings in a fifteen-week, randomized, parallel-group, controlled trial. Arthritis Rheum. 1999;42(12):2646-55.